Intraoperative recurrence of probable allergic reaction to remifentanil. Case report

  • Fernando Aguilera-Castro a. Universidad El Bosque, Bogotá, D. C., Colombia. b. Hospital Simón Bolívar, Bogotá, D. C., Colombia
Keywords: Anaphylaxis, Balanced anesthesia, Drug hypersensitivity, Analgesics opioid, Anesthesia general

Abstract

Introduction: Although rare, intraoperative anaphylaxis may be life-threatening. Opioids, including remifentanil, have the lowest rates of association with allergic reactions during anaesthesia. Recurrence of anaphylactic reaction after continuation of a remifentanil infusion creates the suspicion of a causal relationship between this agent and the reaction.

Case description. Case presentation of anaphylactic reaction during balanced anaesthesia in a 19 year-old female patient. At the start of the surgical procedure, the patient developed refractory hypotension and generalized erythema, which responded to vasopressors, antihistamines and the discontinuation of the anaesthetic agents. The remifentanil infusion was reinitiated later in response to the need of increasing the depth of the anaesthesia, and the anaphylactic reaction recurred.

Conclusion: Any medication or potential allergen to which a patient is exposed during the perioperative period may cause anaphylaxis; the usual culprits are neuromuscular blocking agents (NMBA). In 80% of cases of hypersensitivity to medications, the origin is not immunological; the only way to confirm anaphylaxis is by means of biological and skin testing performed in a unit specializing in allergy and anaesthesia. In this case, confirmation was not possible because, in Colombia, the specific technological and biological resources are lacking.

References

1. Levy JD. Anaphylaxis and adverse drugs reactions. ASA 56th annual refresher course lectures. Atlanta Georgia. 2005;56:405.

2. Anderson JA. Allergic reactions to drugs and biologic agent. JAMA. 1992;268:2845-57.

3. Dybendal T, Guttoimse AB, Elsayed S, Askeland B, Harboe T, Florvaag E. Screening for mast cell tryptase and serum IgE antibodies in 18 patients with anaphylactic shock during anaesthesia. Acta Anaesthesiol Scand. 2003;47:1211-8.

4. Kr0iggard M, Garvey LH, Menne T, Husum B. Allergic reactions in anaesthesia: are suspected cause confirmed on subsequent testing? Copenhagen Denmark. Br J Anaesth. 2005;95:468-71.

5. Baughman VL, Golembiewski JA, Gonzalez JP, Alvarez W. Allergic reactions. In: Anesthesiology and critical care. Drugs handbook. 9th ed Lexi Comps Drugs Reference; 2010. p. 1508-10.

6. Grazyna M, Krzanowska. Anaphylactic reactions during anaesthesia and perioperative period. Anesth Intens Care Therap. 2012;44:104-11.

7. Harper NJN, Diyon T, Dugue P, Edgar DM, Fay A, Gooi HC, et al. Association of Anaesthetists of Great Britain and Ireland (AAGBI). Suspected anaphylactic reactions associated with anaesthesia. Guides Anaesth. 2009;64:199-211.

8. Laxenaire MD, Mertes PM. GERAP Anaphylaxis during anesthesia. Results of two year survey in France. Anesthesiology. 2002;96:1083-9.

9. Mertes PM, Laxenaire MC. Allergy and anaphylaxis in anaesthesia. Minerva Anestesiol. 2004;70:285-91.

10. Holloway K, Green T. Comités de farmacoterapia. Guía práctica. OMS. 2003:77 [anexo 5.3].

11. Dong AW, Mertes PM, Petitpain N, Hasdenteufel F, Malinovsky JM. GERAP. Hypersensitivity reactions during anesthesia. Results from the ninth French Survey (2005-2007). Minerva Anesthesiol. 2012;78:868-78.

12. Fisher MM, Baldo BA. The incidence and clinical features of anaphylactic reactions during anesthesia in Australia. Ann Fr Amesth Reanim. 1993;12:97-104.

13. Benett MS, Anderson LK, McMillan JC. Anaphylactic reactions during anaesthesia associated with positive intradermal skin test for fentanyl. Can Anaesth Soc J. 1986;33:75-8.

14. Dewachter P, Mouton-Faivre C, Emala CW. Anaphylaxis and anesthesia. Anesthesiology. 2009;111:1141-50.

15. Mouton-Faivre C. What investigation after an anaphylactic reaction during anesthesia? Curr Opin Anaesthesiol. 2008;21:363-8.

16. French Society of Anesthesiology and Intensive Care Medicine. Reducing the risk of anaphylaxis during anaesthesia. Ann Fr Anesth Reanim. 2002;21 Suppl. 1:7-23.

17. Ring J, Messmer K. Incidence and severity of anaphylactoid reactions to colloid volume substitutes. Lancet. 1977:466-9.

18. Leysen J, De Witte L, Bridts CH, Ebo DG. Anaphylaxis during general anaesthesia. A 10 year survey 1 at the University Hospital of Antwerp. P Belg Roy Acad Med. 2013;2:88-100.

19. Baldo BA, Pham NH. Histamine releasing and allergenic properties of opioid analgesic drugs. Resolving the two. Anesth Intens Care. 2012;40:216-35.

20. Nel L, Efrem E. Peri-operative anaphylaxis. Br J Clin Pharmacol. 2011;71:647-58.

21. Kowalski ML, Stevenson DD. Classification of reactions to nonsteroidal anti-inflamatory drugs. Immunol Allergy Clin N Am. 2013;33:135-45.

22. NICE clinical guideline 183. Drug allergy. Diagnosis and management of drug allergy in adults, children and young people. September 2014 Recommendation 33:141.

23. Tamayo E, Alvarez FJ, Rodriguez G, Gomez Herrera JI, Castrodeza J. Prevalence of prick test to anaesthetic drugs in the surgical population. Allergy. 2006;61: 952-3.
How to Cite
1.
Aguilera-Castro F. Intraoperative recurrence of probable allergic reaction to remifentanil. Case report. Colomb. J. Anesthesiol. [Internet]. 2017Apr.1 [cited 2021May10];45(Supplement):31 -35. Available from: https://www.revcolanest.com.co/index.php/rca/article/view/446

Downloads

Download data is not yet available.
Published
2017-04-01
How to Cite
1.
Aguilera-Castro F. Intraoperative recurrence of probable allergic reaction to remifentanil. Case report. Colomb. J. Anesthesiol. [Internet]. 2017Apr.1 [cited 2021May10];45(Supplement):31 -35. Available from: https://www.revcolanest.com.co/index.php/rca/article/view/446
Section
Case Report / Case Series

More on this topic